West Virginia, 2010

Flash Flooding in West Virginia, June 12 to 13, 2010

June 12 to 13, 2010 · NWS RLX · 4 events in 4 counties and zones

Several mid level disturbances acted on instability and high precipitable water to result in repetitive showers and thunderstorms. One complex of showers and thunderstorms moved out of southern Ohio into West Virginia during the early afternoon on Saturday the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several mid level disturbances acted on instability and high precipitable water to result in repetitive showers and thunderstorms. One complex of showers and thunderstorms moved out of southern Ohio into West Virginia during the early afternoon on Saturday the 12th. It helped trigger heavier rains on its southern and southwestern flank as the afternoon continued. A west to east oriented train of downpours developed. This train of heavy rain moved through Logan, northeastern Mingo, Wyoming Counties during the late afternoon and evening hours of the 12th. The downpours eventually sank south into northern McDowell County later that same evening. The rain diminished between 0000E and 0300E on Sunday the 13th.

Rain amounts of 3 to 5 inches occurred in about a 12 to 15 hour time frame. Some preliminary rain amounts included R. D. Bailey Lake with 4.82 inches, Man had 4.81 inches, Pineville 4.25 inches, and Oceana 3.33 inches.

At the onset of this rain, the ground was wetter than normal. Rains had been occurring at intervals of every 2 or 3 days during the preceding days in June.

Small stream flooding was widespread. With the steep terrain, much of the damage was not caused directly by stream flooding, but rather the runoff directly down the mountain slopes. Mud, rocks, and vegetation came off the slopes and into dwellings. In some cases shoving buildings off their foundations. Roads and bridges were closed and damaged.

A strong rise occurred along the upper Guyandotte River. Even downstream of the R. D. Bailey Dam, the level in the community of Man crested at 16.6 feet around 0230E on the 13th, slightly over its 15 foot estimated flood stage. The river crested just below the 23 foot stage in the city of Logan. However, this river flooding did not cause much damage.

Governor Manchin declared a state of emergency. Around 100 National Guard troops were used in the clean up. Feeding stations were provided by church and relief organizations. A few overnight relief shelters were opened. A presidental disaster declaration was signed for the four counties of Logan, Wyoming, Mcdowell, and Mingo. See FEMA disaster number 1918 for more details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 2:53 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 12, 2:53 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SAT JUN 12 2010

.SYNOPSIS...
WEAK UPPER LEVEL WAVES PASSING THRU MONDAY. DIURNAL HEATING AND HIGH
HUMIDITY KEEP UNSETTLE WEATHER THRU TUESDAY. COLD FRONT BRINGS STORM
ACTIVITY WEDNESDAY. HIGH PRESSURE IN CONTROL THRU FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
LIKE THE LOCAL MODELS WITH THIS SITUATION THIS AFTERNOON.  MID LEVEL
DEFORMATION HAS HANDLED TIMING AND PLACEMENT OF PRECIP WELL THROUGH
THE MORNING.  EAST WEST ORIENTED BAND FROM KY INTO WESTERN WV SHOWN
SLIDING TO SE.  DO NOT SEE WATCH RIGHT NOW AS THE BEST FORCING VCNTY
OF EAST WEST BAND LINED WITH DRIEST AREAS WITH 1 HR FFG AROUND 1.5
TO 2 IN AND 3 HOUR 2 TO 2.5 IN.  FORCING MOVES SE OUT OF AREA BY 06Z
BUT RESIDUAL MOISTURE SHOULD KEEP SOME CLOUDS AROUND TONIGHT SO HAVE
MENTIONED PATCHY FOG BUT NOT GONE WITH REAL LOW VSBYS.  WITH FRONTAL
BOUNDARY HANGING AROUND NORTH HAVE TO KEEP CHC POPS IN FOR SUNDAY.
ON SOUTH SIDE OF FRONT WITH NO GOOD ORGANIZED SYSTEM FOR RAIN LIKE
TODAY HAVE KICKED UP HIGH TEMPS AGAIN FOR SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
MODELS LOOK DIVIDED IN THEIR PCPN SOLUTIONS WITH A NEARLY ZONAL FLOW
AT H5 AND A QUASI STATIONARY FRONTAL BOUNDARY LINGERING SOUTH OF THE
AREA IN THE BEGINNING OF THE PERIOD. NEAR 2 INCHES OF PRECIPITABLE
WATER...CAPE VALUES EXCEEDING 1000 J/KG AND BOUNDARY LAYER
CONVERGENCE SUGGEST CONVECTIVE INITIATION WILL LIKELY TAKE PLACE
DURING THE AFTERNOON AND EVENING HOURS. POOR DEEP LAYER SHEAR AND
LAPSE RATES WILL LIMIT THE STRENGTH AND DURATION OF DIURNAL
CONVECTION. HOWEVER...WITH DEWPOINTS NEAR 70 DEGREES LOWLANDS...AND
PW EXCEEDING 2 INCHES...EXPECT ANY STORM CAPABLE TO PRODUCE VERY
HEAVY RAIN IN SHORT PERIOD OF TIME. THE NAM AND ECMWF SHOW SIMILAR
QPF FIELDS...BUT WEAKER THAN THE GFS AND SREF...WHICH QPF
INTENSITIES LOOK GENERALLY SIMILAR.  DECIDED TO GO WITH THE GFS/SREF
SOLUTION PROMPTING MID TO HIGH CHANCE POPS SUN NGT AND
MON...DECREASING MON NGT SPREADING SLIGHT CHANCE FROM THE NORTHWEST
THRU TUE NGT AS A HIGH PRESSURE BUILDS ACROSS THE NORTHEASTERN
STATES TRIES TO INFLUENCE THE LOCAL WEATHER.

WEAK FLOW AND HIGH HUMIDITY WILL PROVIDE WARM TEMPERATURES
ESPECIALLY AT NIGHT WITH READING IN THE UPPER 60S. ABUNDANT CLOUD
COVER WILL KEEP HIGHS IN THE MID 80S. ADOPTED BIAS CORRECTED MOS
NUMBERS WITH MINOR TWEAKS ACROSS THE NORTHERN AND MOUNTAINOUS
SECTIONS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
POPS RETURN WEDNESDAY...AS A WEAK LOW PRESSURE PUSHES A COLD FRONT
FROM THE OH VALLEY ACROSS WV THRU WED NGT. HIGH DEWPOINTS IN THE
UPPER 60S AND PW NEAR 2 INCHES SUGGEST ANY STORM COULD PRODUCE HEAVY
DOWNPOURS. GFS AND ECMWF SHOW COMPARABLE SOLUTIONS ON INTENSITY AND
COVERAGE OF THEIR QPF FIELDS. ADJUSTED POPS ACCORDINGLY.

HIGH PRESSURE BUILDS BEHIND THE FRONT THURSDAY...PROVIDING DRIER
WEATHER THRU THE END OF THE WEEK. REMOVED POPS THU THRU FRI
NIGHT...AND INTRODUCED CLEARING AS THE CANADIAN CLOUD GUIDANCE...A
LACK OF BUOYANCY...AND GFS DRY COLUMN SUGGEST HIGH PRESSURE IN
CONTROL.

FOR TEMPERATURES...GENERALLY USED THE BIAS CORRECTED CONSENSUS
MOS...TWEAKING IN OCCASIONS WITH THE BIAS CORRECTED SREF FRO LOWS.
GENERALLY HIGHS SHOULD STAY IN THE MID 80S LOWLANDS...RANGING INTO
THE MID 70S HIGHER ELEVATIONS...EXCEPT ON SATURDAY WHEN HIGHS COULD
REACH THE LOWER 90S LOWLANDS. LOWS GENERALLY IN THE LOW TO MID
60S...EXCEPT FRI NIGHT AND SUN NIGHT WHEN HIGH MOISTURE COULD KEEP
TEMPS IN THE UPPER 60S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MOISTURE WITH WAVE THIS AFTERNOON INTO THIS EVENING HOLDING CIGS 2
TO 4 THOUSAND FEET WITH VSBYS GENERALLY 6 MILES AFTER PRECIP.
HEAVIEST SHOWERS/TSTORMS TAKING CONDITIONS TO LOCAL IFR VSBY/CIG.
WAVE WILL MOVE OFF TO SE TONIGHT.  THIS IS WHERE FCST GETS TRICKY.
RIGHT NOW EXPECT ENOUGH RESIDUAL MOISTURE AROUND TO KEEP SOME CLOUDS
TONIGHT SO FIG AND CIGS SHOULD BE IN THE MVFR RANGE OVER NIGHT.  IF
ENOUGH CLEARING DOES OCCUR CONDITIONS COULD DROP TO IFR AFTER
MIDNIGHT IN FOG.  BY MID MORNING SUNDAY EVERYWHERE WILL RETURN TO
VFR CIGS AND 7 MI VSBY.

AFTER 12Z SUNDAY...
LOCALIZED IFR IN SCATTERED THUNDERSTORMS SUNDAY...WITH LOW CLOUDS
AND/OR FOG DURING PREDAWN HOURS MONDAY ESPECIALLY FOR AREAS
RECEIVING RAINFALL SUNDAY.

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR/ARJ
NEAR TERM...AAR
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...AAR
Hazardous weather outlook, Jun 12, 3:03 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EDT SAT JUN 12 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
403 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WHICH
COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 12, 1:59 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
259 PM EDT SAT JUN 12 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HEAVY RAIN       ELKINS                  38.94N 79.83W
06/12/2010  1.01             RANDOLPH           WV   PUBLIC

            TO 1.50 INCHES.

&&

NNNN
Special weather statement, Jun 12, 2:23 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EDT SAT JUN 12 2010

KYZ102-103-105-122015-
BOYD KY-CARTER KY-LAWRENCE KY-
323 PM EDT SAT JUN 12 2010

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BOYD...CARTER AND
NORTHERN LAWRENCE COUNTIES...

AT 320 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE ALONG A
LINE FROM 6 MILES NORTHWEST OF CARTER CAVES STATE PARK TO GRAYSON TO
5 MILES SOUTH OF CANNONSBURG...MOVING EAST SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...WITH A TENDENCY FOR
TRAINING OVER THE AREA. RAINFALL AMOUNTS OF ONE HALF INCH TO ONE
INCH IN THIRTY MINUTES CAN BE EXPECTED WITH INDIVIDUAL STORMS. THIS
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

THESE STORMS WILL BE NEAR HITCHINS AROUND 330 PM...BUCHANAN AROUND
340 PM...RUSH AROUND 350 PM...WILLARD AROUND 400 PM AND BUCHANAN
AROUND 410 PM.

THIS WILL IMPACT

I-64 BETWEEN MILE MARKERS 151 AND 185 IN KENTUCKY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3842 8325 3851 8319 3840 8297
      3835 8259 3828 8257 3824 8261 3817 8262
      3817 8264 3815 8263 3817 8289 3821 8309
      3827 8316 3824 8321 3825 8328 3834 8333

30
Special weather statement, Jun 12, 3:16 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT SAT JUN 12 2010

WVZ005-013-024-025-122145-
LINCOLN WV-LOGAN WV-MINGO WV-WAYNE WV-
416 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS WILL AFFECT LOGAN...MINGO...SOUTHWESTERN
LINCOLN AND WAYNE COUNTIES...

AT 410 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE
AFFECTING THE AREA. THESE STORMS WERE MOVING EAST SOUTHEAST AT 30
MPH...WITH A TENDENANCY FOR SOME OF THE STORMS TO MOVE OVER THE SAME
LOCATION.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS. RAINFALL AMOUNTS OF ONE
TO ONE AND A HALF INCHES CAN BE EXPECTED BY THE TIME THE STORMS
EXIT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. MUCH OF THIS RAIN
WILL FALL IN QUICK BURSTS...WITH HALF AN INCH IN THIRTY MINUTES
POSSIBLE. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS WILL IMPACT ROUTE 119 BETWEEN MILE MARKERS 1 AND 39.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3758 8215 3763 8219 3762 8221 3767 8229
      3778 8234 3791 8247 3797 8247 3801 8253
      3817 8262 3822 8261 3822 8229 3797 8196
      3789 8176 3786 8178 3781 8172 3783 8168
      3779 8162 3776 8176 3771 8173 3751 8194

30

The radar

The Charleston,WV radar (KRLX), 58 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Logan

When
June 12, 4:30 PM EST to June 13, 3:00 AM EST
Where
Logan County, 5 mi WNW of Logan to 2 mi N of Ethel
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
37.878, -82.085

Streams that flow into the Mount Gay community from the west and south, such as Mud Fork, Copperas Mine Fork, and Whitman Creek flooded. This also hit communities such as Verdunville, Cora, Shamrock, and Holden. Further upstream, the streams and mountainsides that drain into the Guyandotte River also flooded. This included areas such as the south portion fo Man and around Mallory. Many small hollows were flooded. This would include Madison Branch. A resident along Madison Branch described the flooding as the mountains letting loose and washing out the ground surrounding the homes of her relatives. They were unable to get out of the hollow to get water or supplies. At Taplin, a church was pushed off its foundation and was left sitting on the road.

Preliminary damage accounts for the county, indicated 6 single family homes and 7 mobile homes were destroyed. Major damage was to 43 single family homes and to 15 mobile homes. Over a half million dollars in damage to roads and bridges was estimated.

Flash Flood, Mingo

When
June 12, 4:40 PM EST to June 13, 2:30 AM EST
Where
Mingo County, Breeden to Delbarton
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
37.930, -82.280

The headwaters of Twelvepole Creek flooded in the western portion of the county, followed later that night by flooding around Gilbert in the eastern portion of the county.

Damage in Mingo County was mainly to roads and creek banks rather than to dwellings. In the preliminary damage assessment, no homes had major damage.

Flash Flood, Wyoming

When
June 12, 5:15 PM EST to June 13, 3:30 AM EST
Where
Wyoming County, Cyclone to North Spg
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
37.730, -81.680

Streams such as Cub Creek, Huff Creek, and Indian Creek flooded. The area around Hanover was hard hit. The preliminary damage assessment for the county, counted 4 single family homes and 4 mobile homes destroyed. Major damage occurred to 36 single family homes and 1 mobile home.

Flash Flood, McDowell

When
June 12, 11:30 PM EST to June 13, 4:30 AM EST
Where
McDowell County, 2 mi W of Panther to Longpole
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
37.480, -81.936

Streams flowing into the headwaters of the Tug Fork across the northern portion of the county flooded many hollows. This would include streams flowing off Indian Ridge, such as Davy Branch around the communities as Asco and Yerba. Down stream of the junction of Davy Branch and the Left Fork of Davy Branch, the community of Davy was also hard hit. One resident said her concrete slab driveway and her vehicles were pushed around like pieces of paper. Nearby, another one of those small streams was Jenny Branch.

Around Welch, streams such as Browns Creek damaged roads.

Preliminary accounts had 1 single family home and 15 mobile homes destroyed in the county. Major damage occurred to 12 single family homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236672, 237051, 236674, 236680.